Ohio, 2003

Damaging Wind in Ohio, August 22, 2003

August 22, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 22, 1:22 AM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 22, 1:22 AM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 AM EDT FRI AUG 22 2003

ATTM COLD FRONT STRETCHES THRU LAKE ERIE. CELLS CURRENTLY ALONG THE
SOUTHERN LAKE SHORE. FRONT SLOWLY MAKES ITS WAY SOUTHWARD
TODAY...12Z OVER NW PA AND AT 00Z ACROSS EXTEME NRN WV. STRONG GUSTY
WINDS AND HEAVY DOWNPOURS GREATEST THREAT TODAY UNTIL FROPA.
FRONTOGENETIC FORCING THIS AFTN AND EVENING OVER SW PA, NRN WV AND
EAST CENTRAL OH ZONES. STORMS ALSO HAVE HISTORY OF FREQUENT
LIGHTNING.

HIGH PRESSURE BUILDS IN FROM THE NW OVERNIGHT. NEXT CHC OF PCPN IS
ON THURSDAY WITH NEXT COLD FRONT.

PIT   84  58  81  54 /  40  20  10   0
HLG   82  58  80  53 /  40  20  10   0
MGW   85  60  80  53 /  50  40  10   0
ZZV   82  58  80  53 /  40  20  10   0
PHD   81  57  79  55 /  40  10  10   0
FKL   78  56  77  50 /  40  20  10   0
DUJ   78  56  77  50 /  40  20  10   0
LBE   81  58  79  52 /  40  20  10   0
BTP   78  56  77  50 /  40  20  10   0
IDI   81  58  79  52 /  40  20  10   0
ODM   81  57  78  50 /  50  50  10   0

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RS
Hazardous weather outlook, Aug 22, 4:05 AM EST, 1 hour 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-221115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
TODAY. ALTHOUGH THE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS,
SOME OF THE STORMS WILL CONTAIN INTENSE LIGHTNING, HEAVY DOWNPOURS,
SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 22, 3:21 AM EST, 2 hours 39 minutes before
PAZ008-009-221000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 AM EDT FRI AUG 22 2003

...THUNDERSTORMS MOVING THROUGH THE AREA...

THUNDERSTORMS WITH INTENSE LIGHTNING, HEAVY DOWNPOURS, GUSTY WINDS
AND SMALL HAIL WILL OCCUR ACROSS THE REGION DURING THE PREDAWN HOURS.
WINDS COULD GUST TO 45 MPH WITH HAIL UP TO ONE HALF INCH IN DIAMETER.

MOTORIST ARE URGED TO EXERCISE CAUTION AS VISIBILITIES WILL BE
REDUCED IN HEAVY RAIN AND FOG.
Special weather statement, Aug 22, 4:04 AM EST, 1 hour 56 minutes before
OHZ039-048-221030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EDT FRI AUG 22 2003

...THUNDERSTORMS MOVING THROUGH THE AREA...

THUNDERSTORMS WITH INTENSE LIGHTNING, HEAVY DOWNPOURS, GUSTY WINDS
AND SMALL HAIL WILL OCCUR ACROSS THE REGION DURING THE PREDAWN HOURS.
WINDS COULD GUST TO 45 MPH WITH HAIL UP TO ONE HALF INCH IN DIAMETER.

MOTORIST ARE URGED TO EXERCISE CAUTION AS VISIBILITIES WILL BE
REDUCED IN HEAVY RAIN AND FOG.
Special weather statement, Aug 22, 4:59 AM EST, 1 hour 1 minute before
OHZ040-049-050-057-058-221130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 AM EDT FRI AUG 22 2003

...THUNDERSTORMS MOVING THROUGH THE AREA...

THUNDERSTORMS WITH INTENSE LIGHTNING, HEAVY DOWNPOURS, GUSTY WINDS
AND SMALL HAIL WILL OCCUR ACROSS THE REGION DURING THE PREDAWN HOURS.
WINDS COULD GUST TO 45 MPH WITH HAIL UP TO ONE HALF INCH IN DIAMETER.

MOTORIST ARE URGED TO EXERCISE CAUTION AS VISIBILITIES WILL BE
REDUCED IN HEAVY RAIN AND FOG.

The radar

The Cincinnati radar (KILN), 156 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
August 22, 6:00 AM EST
Where
Muskingum County, White Cottage
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.867, -82.100

Several trees and power lines blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334248.